Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Morristown, TN

March 28, 2009Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 28, 2009, 8:09 PM CDT for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2009, 8:09 PM CDT (01:09 UTC)
Expired
Mar 28, 2009, 9:15 PM CDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:29 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:55 PM CDT, 14 minutes earlier.

Area forecast discussion, Mar 28, 7:55 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
855 PM EDT SAT MAR 28 2009

.DISCUSSION...LINE OF STRONG STORMS MOVING EAST TOWARD FORECAST
AREA FROM MIDDLE TENNESSEE ALONG APPROACHING COLD FRONT. SINCE
SUNSET...SOME WEAKENING OF STORMS, BUT STILL FAIRLY STRONG HELICITY
AND SO TORNADO WATCH HAS BEEN ISSUED FOR SOUTHERN PLATEAU AND
PORTIONS OF ADJACENT VALLEY. BEHIND THE FRONT, WILL CONTINUE TO SEE
GUSTY WINDS AND WIND ADVISORY IS IN EFFECT THROUGH 08Z OVER THE
EAST TN MOUNTAINS. DRIER...COOLER AIR WILL REACH INTO THE AREA BY
MORNING. WILL UPDATE ZONE PACKAGE TO ADJUST EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  46  52  36  69  45 /  60  30   0   0  10
KNOXVILLE MCGEE TYSON AIRPORT, TN  45  50  35  65  43 /  60  30   0   0  10
OAK RIDGE, TN  43  49  34  64  43 /  60  30   0   0  10
TRI CITIES AIRPORT, TN  44  49  32  62  37 /  60  30  10   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 AM EDT SUNDAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST MONROE.

VA...NONE.
&&

BB/MJB
Hazardous weather outlook, Mar 28, 4:09 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT SAT MAR 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT SAT MAR 28 2009 /409 AM CDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY REGION TODAY...REACHING THE OHIO RIVER VALLEY
TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL
CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO
DEVELOP THIS AFTERNOON AND EVENING.

THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN
NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER AIR WILL FLOW INTO THE REGION BEHIND PASSAGE OF A
STRONG COLD FRONT SATURDAY NIGHT. NEAR OR BELOW FREEZING
TEMPERATURES MAY OCCUR SUNDAY NIGHT...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS. TAKE NECESSARY PRECAUTIONS TO PROTECT TENDER OUTDOOR
PLANTS AND VEGETATION...FROM A POSSIBLE BRIEF PERIOD OF FREEZING
TEMPERATURES LATE SUNDAY NIGHT INTO MONDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Mar 28, 7:21 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EDT SAT MAR 28 2009

TNZ081-098-099-290230-
SEQUATCHIE-MARION-HAMILTON-
INCLUDING THE CITIES OF...DUNLAP...JASPER...CHATTANOOGA
821 PM EDT SAT MAR 28 2009 /721 PM CDT SAT MAR 28 2009/

...LINE OF STRONG TO SEVERE STORMS APPROACHING CHATTANOOGA...

A LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE CHATTANOOGA AREA
THIS EVENING. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING LARGE
HAIL AND TORNADOES IN MIDDLE TENNESSEE AND ALABAMA. THE STORMS ARE
EXPECTED TO REACH CHATTANOOGA AROUND 1030 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:09 PM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea51 min
Mar 28, 9:42 PM CDTSevere Thunderstorm WarningMRXMorgan, Roane33 min
Mar 28, 10:08 PM CDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.